Adjust Text Size:

I take metformin 500 three times a day, yet my blood sugar is high?


Q: I take metformin 500 three times a day, and I eat less carbs and I exercise, yet my blood sugar levels remain high—up to 171 this morning.

I'm sorry to hear that your blood glucose levels remain elevated despite taking metformin, watching your carbs, and exercising.

Are you getting enough high-quality sleep on a regular basis? Inadequate sleep can cause high blood sugar readings in the morning even in people who eat right, exercise, and take medication as directed.

Your elevated fasting blood blood sugar may also be due to the Dawn Phenomenon, in which increased production of growth hormone and other hormones overnight cause your liver to release stored sugar. Sometimes having a small  protein snack—like a handful of nuts or a hard-boiled egg—before bed can help lower morning blood sugar. In fact, some people find that adding some carbs, like a half cup of berries, to the protein snack actually helps bring down their morning blood sugar even more. However, this is very individual, so it's a good idea to experiment with different snacks and amounts of food to see how your own blood sugar responds.

Finally, consistency with diet, exercise, and medication is important, and it may take some time for blood sugar to normalize. If the measures above and keeping carb intake down, speak with your endocrinologist or other diabetes specialist.

Answered By dLife Expert: Franziska Spritzler, RD, CDE

Certified diabetes educator and registered dietitian living in Southern California.

I take metformin 500 three times a day, yet my blood sugar is high?
5 (100%) 1 vote


Disclaimer

The content of this website, such as text, graphics, images, and other material on the site (collectively, “Content”) are for informational purposes only. The Content is not intended to be a substitute for, and dLife does not provide, professional medical advice, diagnosis or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this site. If you think you may have a medical emergency, call your doctor or 911 immediately. dLife does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on this site. Reliance on any information provided by dLife, its employees and other contributors or visitors to this site is done solely at your own risk. Any information you submit to dLife or this site may be published on this site and in other dLife products. dLife retains all rights to all contributions including submitted questions and expert answers.




Featured Questions


What kinds of foods should I eat to bring up my potassium level?

Potassium blood levels must be maintained within a very narrow range. Too little potassium or too much potassium can both cause problems.

Read More


Is Weight Watchers a good plan to follow?

Weight Watchers is a weight loss method based on changing eating habits, watching portion sizes of high-calorie foods, and providing peer support.

Read More


Does neuropathy occur only in the extremities?

Neuropathy is damage to nerves that may result from several causes, including elevated blood sugar levels.

Read More


When my mother came home from the nursing home, they said she did not need insulin any longer. Is this possible?

Insulin is often used in hospital and nursing home settings, in accordance with American Diabetes Association guidelines stating that it as the preferred method for achieving and maintaining blood sugar control during hospitalization.

Read More


dLife Emails

Take a dLife Quiz

Test your diabetes knowledge with a fun and informative quiz.

View All Quizzes